Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Baltimore/Washington

May 10, 2003Grant County, Pendleton County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at May 10, 2003, 12:00 PM EDT for Grant County, Pendleton County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 12:00 PM EDT (16:00 UTC)
Expired
May 10, 2003, 4:00 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Grant County, WV, Pendleton County, WV

The radar

The Sterling radar (KLWX), 157 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 101600
FFWLWX
WVC023-071-102000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1200 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  GRANT COUNTY IN EASTERN WEST VIRGINIA
  PENDLETON COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 400 PM EDT.

* AT NOON EDT RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF MOUNT STORM TO 4
  MILES SOUTHWEST OF FRANKLIN...MOVING EAST AT 15 MPH. RADAR         
  INDICATES THAT AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN OVER     
  THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH    
  400 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE FRANKLIN...PETERSBURG AND UPPER TRACK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS 
SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING 
RAINS.

LAT...LON 3932 7929 3921 7945 3858 7963 3845 7929
          3874 7912 3927 7904

$$
MANNING
2 follow-up statements
000 
WGUS71 KLWX 101745
FFSLWX
WVC023-031-071-102015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 
145 PM EDT SAT MAY 10 2003

...FLASH FLOOD WARNING CONTINUES FOR PENDLETON AND GRANT COUNTIES 
UNTIL 400 PM EDT...
...FLASH FLOOD WARNING CONTINUES FOR HARDY COUNTY UNTIL 430 PM EDT...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW THUNDERSTORMS WITH VERY HEAVY RAIN OVER MUCH OF HARDY...GRANT 
AND NORTHERN PENDLETON COUNTIES. THESE THUNDERSTORMS WERE MOVING 
EAST AT 20 MPH.

RADAR INDICATES THAT 1.5 TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER 
THE WARNED AREA. ANOTHER 1/2 INCH TO 1 INCH WILL BE POSSIBLE THROUGH 
400 PM EDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE BAYARD...MOOREFIELD...PETERSBURG...UPPER TRACK AND MATHIAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING HEAVY RAINS.

$$
MANNING
000 
WGUS71 KLWX 102011
FFSLWX
WVC023-102045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EDT SAT MAY 10 2003

...FLASH FLOOD WARNING FOR GRANT COUNTY HAS EXPIRED...

AT 410 PM...RADAR INDICATED THAT THE HEAVIEST RAINFALL HAD MOVED 
SOUTH OF GRANT COUNTY. NO SIGNIFICANT FLOODING HAS BEEN REPORTED 
WITH TODAYS HEAVY RAINFALL. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY 
MOVE INTO THE AREA LATER THIS AFTERNOON AND ADDITIONAL FLOODING IS 
POSSIBLE.  A FLASH FLOOD WATCH REMAINS IN EFFECT.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO 
HIGHER GROUND.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 10, 10:00 AM EDT, 2 hours earlier.

Area forecast discussion, May 10, 10:00 AM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 AM EDT SAT MAY 10 2003

JUST ISSUED A QUICK UPDATE TO EXPAND WATCH AND FOR CONVECTION/TEMPS
FOR CURRENT TRENDS.

PREVS AFD

SAT AND SAT NIGHT...SIMILAR TO FRIDAY...TODAY WILL FEATURE A MARINE
LAYR OF LOW CLDS AND FOG...MCS...A STALLED FRONT...AND A CHC OF SVR
WEATHER. AS FOR EARLY THIS MORNING...LOW CLDS AND GENRLLY 1-3SM FOG
ARE ALL ACROSS THE CWA. MODLS DO NOT REALLY HINT AT MARINE LAYR
STAYING IN PLACE TODAY WITH LIFTD INDEX VALS DROPPNG JUST BELOW ZERO
OVER ALL THE CWA BY AFTERNOON. TODAY INSTAB IS LIMITD BUT SHR AND
HELICTY ARE HIGH.

MCC DEVLPNG OVR W PENN IS MOVNG BRISKLY TWRDS THE AREA AND BASED ON
CURRNT MOVMNT SHOULD REACH THE MASON DIXON LINE AROUND 7AM NEAR HGR.
ALSO EVIDENT IS MCC BLOWING UP IN SE INDIANA. BETWEEN THOSE TWO AND
ANOTHER FORECAST BY THE AVN AROUND 00Z THINK WE SHOULD HAVE A BUSY
DAY ON RADAR WITH POSSIBLTY FOR SVR WX ONCE AGAIN. SPC HAS US UNDER
SLGHT RISK ONCE AGAIN.

TSTMS WILL LINGER INTO THE FIRST PART OF TNT...THEN ANOTHER BOUT
WITH SOME LOW CLDS AND FOG LATE SAT NIGHT.

KICKED AROUND A FLOOD WTCH FOR TODAY. LOOKING AT PRECIP AMOUNTS FROM
YESTERDAY....AMOUNTS GENRLLY LESS THAN HALF INCH. ALSO CHECKED STRM
TOTL PRECIP FROM THE 88D WHICH HAS A STRIPE OF 1 TO 2.5 INCH PRECIP
ACROSS OUR SW COUNTIES. WITH GOOD POTNL FOR IN/OH MCC TO REACH THIS
AREA WILL ISSUE A FFA FOR OUR SW FOUR COUNTIES. THINK ANY FLOODING
IN THE REST OF THE AREA WILL BE ISOLATED TO A COUPLE OF COUNTIES.

STRONG

.LATER PERIODS...SUN WL BE THE LAST DAY FOR BOOMERS...THEN CWFA
DRIES OUT. GDNC RELTVLY SIMLR ON TIMING CFP...ESSENTIALLY DRNG THE
AFTN. ETA DOES BTTR JOB DESTBLZG AMS AHD OF CDFNT. HWVR...ITS LLVL
WARM BIAS SEEMS TO BE PLAGUING IT. THINK THERE WL BE TOO MUCH DEBRIS
ARND TO JUSTIFY MAXT ARND 90...NOR DO I BELIEVE DEWPTS WL EXCEED
70F.  IF IT DID...THEN SIG INSTAB WL BE PRESENT W/ STRNG LLVL
FRONTOGENETIC FORCING AND MODEST DIVGNC ALFT...WHICH WUD RSLT IN A
BIG-TIME SQLN. BELIEVE THERE WL BE PRTL CLRG AHD OF CDFNT...WHICH WL
AIDE IN TSTM DVLPMNT. WNDFIELD WL BE STRNG...LLVL CNVGNC GOOD...AND
AMS UNSTBL ENUF FOR A VRY ACTV RADAR IN THE AFTN. WL FCST LIKELY
POPS...AND MAXT BTWN MET AND MAV. BEST POTL WL BE TO THE E OF THE
BLURDG SINCE THIS AREA WL HV LONGEST OPPORTUNITY TO CLR/WRM/DSTBLZ.

GOOD CAA SUN NGT...WHICH WL PROMOTE A DECENT BRZ...AND A NOTABLE CHG
IN AMS. H8 NEAR 0C LURKING NEAR GRTLKS MON INVOF CLSD UPR LO.
VORT/COLD POOL BUMPING INTO WRN RDGS MON...BUT WL KEEP UNMENTIONABLE
POPS /10S-20S/ FOR NOW. THERE WL BE A FAIR AMT OF SC THO. WNDS UP TO
30 KT 1500 FT OFF THE DECK...SO A GOOD BRZ WL CONT THRU DAY...AND
SCA CONDS ON THE WATER.  THRAFTR...QUIET WK AHD...W/ HIPRES CRESTING
BY WED.

HTS

.LWX...
DC...NONE.
MD...NONE.
VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES VAZ021...VAZ025...
VAZ036>037.
WV...NONE.
Hazardous weather outlook, May 10, 10:30 AM EDT, 1 hour 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR THE ENTIRE
REGION THROUGH SUNDAY...

.DAY ONE...TODAY

TWO CONVECTIVE COMPLEXES WILL BE CROSSING THE AREA TODAY. THE FIRST
AREA IS MOVING FROM WEST TO EAST THIS MORNING. THE SECOND
AREA WILL MOVE THROUGH LATE THIS AFTERNOON AND THIS EVENING. VERY
HEAVY RAINFALL...HAIL AND STRONG WINDS WINDS ARE THE BIGGEST THREATS
FROM THESE SYSTEMS.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD
FRONT CROSSING THE AREA ON SUNDAY. THIS FRONT WILL REACH THE
DELMARVA BY EARLY EVENING. FLASH FLOODING AS WELL AS RIVER FLOODING
...DAMAGING WINDS AND LARGE HAIL ARE THE CONCERNS.

MAIN STEM RIVER FLOODING IS POSSIBLE INTO EARLY NEXT WEEK...
OTHERWISE NO HAZARDOUS WEATHER IS ANTICIPATED MONDAY THROUGH FRIDAY
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

ND

In the hours before

Special weather statement, May 10, 6:30 AM EDT, 5 hours 30 minutes before
WVZ048-049-054-055-101100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 AM EDT SAT MAY 10 2003

AT 630 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE FROM ELKINS TO MORGANTOWN...MOVING EAST AT 55 MPH. THESE
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40
MPH. THE COMMUNITIES OF BAYARD...MOOREFIELD...PETERSBURG AND MATHIAS
WILL BE AFFECTED BY THESE STORMS THROUGH 700 AM EDT.

STRONG
Special weather statement, May 10, 6:52 AM EDT, 5 hours 8 minutes before
VAZ021-025-101115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
652 AM EDT SAT MAY 10 2003

AT 652 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
WEST OF DEERFIELD...MOVING EAST AT 50 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CRIMORA...STAUNTON...WAYNESBORO AND SHERANDO WILL BE AFFECTED BY THIS
STORM THROUGH 715 AM EDT.

STRONG
Local storm report, May 10, 8:17 AM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 AM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    FISHERVILLE               VA   0.75 IN HAIL
05/10/03   AUGUSTA

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:26 PM EDTFlash Flood WarningLWXHardy4 hr
May 10, 3:49 PM EDTFlash Flood WarningLWXPendleton4 hr
May 10, 5:15 PM EDTFlash Flood WarningLWXHardy3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.